Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2020, 3:27 PM EDT for Mecosta County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 3:27 PM EDT (19:27 UTC)
- Expired
- Aug 28, 2020, 4:02 PM EDT
- In force
- 35 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:24 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 28, 3:24 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
324 PM EDT Fri Aug 28 2020
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 324 PM EDT Fri Aug 28 2020
- Storms tonight, then a dry weekend
- Cooler
&&
.DISCUSSION...(This evening through next Friday)
Issued at 324 PM EDT Fri Aug 28 2020
-- Storms tonight, then a dry weekend --
Low pressure over northwest Wisconsin this afternoon will drag a
cold front eastward across Lower Michigan tonight. Ahead of the
front, sfc based CAPE was in the 2500 j/kg range and LI's were near -
7c. PWATs over 2 inches were also noted. Visible satellite imagery
revealed quite a bit of sunshine south of I-96. The atmosphere will
remain ripe for convective development until the front moves through
tonight. A LLJ will continue to strengthen through early evening
reaching 50 kts north of I-96, but somewhat less than that south of
I-94. We've already seen sfc wind gusts over 50kts across the
southern CWA this afternoon in thunderstorms and that seems quite
possible until the front passes. We'll continue with high pops
through the evening. The main threats are heavy rain and strong
wind.
Cooler air will flow in behind the front. H8 temps fall from 20c to
12c by Saturday morning and only climbs slightly through mid week.
We'll be looking at highs in the 70s and lows in the 50s for much of
the week. An even cooler airmass will arrive by the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 144 PM EDT Fri Aug 28 2020
Scattered to numerous thunderstorms are expected ahead of a cold
front that is currently in western Wisconsin. The front will move
through Lower Michigan later this evening. Torrential downpours
with limited visibility are possible with these storms. Opted for
VCTS rather than several tempo groups to account for the storms.
&&
.MARINE...
Issued at 324 PM EDT Fri Aug 28 2020
Cold air flowing in behind the cold front tonight will will cause
waves to build Saturday. These higher waves will be hazardous to
both beach goers and boaters.
&&
.HYDROLOGY...
Issued at 324 PM EDT Fri Aug 28 2020
A very juicy airmass is in place with precipitable water values over
2 inches. Heavy rainfall has already fallen across portions of the
central cwa earlier this morning. Rainfall amounts of 2 to 4 inches
were noted just north of I-96. Fortunately, this was in an area that
was very dry. A cold front just moving through Western Wisconsin
will track across southwest Lower Michigan this evening triggering
another round of storms. Heavy rainfall will be possible resulting
in localized flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Saturday through late
Saturday night for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
324>849.
&&
SYNOPSIS...04
DISCUSSION...04
AVIATION...04
HYDROLOGY...04
MARINE...04Hazardous weather outlook, Aug 28, 4:10 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 410 AM EDT Fri Aug 28 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 410 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to potentially severe thunderstorms are possible. Heavy rainfall could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday .SPOTTER INFORMATION STATEMENT... LMZ844>849-290815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 410 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible through Friday night. Strong winds are the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind and waves will be hazardous to both swimmers and boaters Friday night through Saturday night. First in lingering showers and storms. A Small Craft Advisory and a Beach Hazard Statement will be in effect Friday night into Saturday night. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Aug 28, 9:35 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 NW BELMONT 43.09N 85.64W
08/28/2020 M3.30 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-60 2 WNW BELMONT.
0900 AM HEAVY RAIN 2 NNW CLARKSVILLE 42.87N 85.26W
08/28/2020 M2.08 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLRM4 2.2 NW
CLARKSVILLE.
0700 AM HEAVY RAIN 1 NW GRAND LEDGE 42.77N 84.77W
08/28/2020 M1.87 INCH EATON MI CO-OP OBSERVER
CO-OP OBSERVER STATION GDLM4 1.3 NW GRAND
LEDGE.
0700 AM HEAVY RAIN 1 WNW BELMONT 43.08N 85.63W
08/28/2020 M1.82 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-65 BELMONT 1.0 WNW.
0840 AM HEAVY RAIN 2 NNE ALTO 42.89N 85.37W
08/28/2020 M1.26 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-96 LOWELL 3.5 SSW.
0800 AM HEAVY RAIN 3 NNE GRAND RAPIDS 43.01N 85.64W
08/28/2020 M1.22 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-8 3 NNE GRAND RAPIDS.
0900 AM HEAVY RAIN 1 NNW COMSTOCK PARK 43.06N 85.68W
08/28/2020 M1.21 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-77 COMSTOCK PARK 1.0
NNW.
0920 AM HEAVY RAIN 5 SSE GRATTAN 43.02N 85.35W
08/28/2020 M1.20 INCH KENT MI MESONET
MESONET STATION FW7481 LOWELL.
0929 AM HEAVY RAIN 1 SW BELDING 43.08N 85.25W
08/28/2020 M1.16 INCH IONIA MI MESONET
MESONET STATION BDLNG 1 SW BELDING.
0900 AM HEAVY RAIN 4 WNW BELDING 43.11N 85.31W
08/28/2020 M1.07 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION BELM4 4.2 NW SMYRNA.
0925 AM HEAVY RAIN 3 SE COMSTOCK PARK 43.02N 85.63W
08/28/2020 M1.05 INCH KENT MI MESONET
MESONET STATION WXMIT 2 ESE COMSTOCK PARK.
0700 AM HEAVY RAIN 3 E WALKER 42.99N 85.69W
08/28/2020 M1.00 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-32 GRAND RAPIDS 2.9
NW.
&&Local storm report, Aug 28, 10:59 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HEAVY RAIN BELMONT 43.08N 85.61W
08/28/2020 M2.51 INCH KENT MI TRAINED SPOTTER
&&Local storm report, Aug 28, 11:36 AM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM HEAVY RAIN 4 E ROCKFORD 43.14N 85.48W
08/28/2020 M2.10 INCH KENT MI PUBLIC
&&Local storm report, Aug 28, 2:20 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM NON-TSTM WND GST 3 ENE SANDSTONE 42.27N 84.47W
08/28/2020 M60 MPH JACKSON MI ASOS
ASOS STATION KJXN JACKSON COUNTY-REYNOLDS
FIELD AIRPORT.
&&Local storm report, Aug 28, 2:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 3 ENE SANDSTONE 42.27N 84.47W
08/28/2020 M60 MPH JACKSON MI ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 3 ENE SANDSTONE. ASOS STATION KJXN
JACKSON COUNTY-REYNOLDS FIELD AIRPORT.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:45 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 52 hr |
| Aug 28, 3:45 AM EDT | Small Craft Advisory | GRR | 52 hr | |
| Aug 28, 2:09 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 36 min |
| Aug 28, 2:10 PM EDT | Special Marine Warning | GRR | 47 min | |
| Aug 28, 2:26 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Aug 28, 3:16 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 27 min |
| Aug 28, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 51 min |
| Aug 28, 7:37 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 28, 7:48 PM EDT | Special Marine Warning | GRR | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.